2026 ECNP Congress
PS04-4126Antidepressant-associated acute manic switching in an adolescent with white matter abnormalities: neuropsychopharmacological and neurodevelopmental implications – case report
Introduction
The onset of manic symptomatology in adolescence represents a significant diagnostic and therapeutic challenge, particularly in individuals with pre-existing affective and obsessive-compulsive disorders. It is increasingly recognized that pharmaceutical exposure, neurodevelopmental vulnerability, and underlying changes in brain connectivity interact to cause affective switching phenomena. White matter integrity, especially within fronto-limbic circuits, plays a key role in emotional regulation and may influence responsiveness to psychotropic agents, potentially increasing vulnerability to mood destabilization in sensitive individuals.
Objectives
To present a clinically complex case of an acute manic episode emerging during antidepressant treatment in an adolescent with severe obsessive-compulsive and depressive symptomatology, and to explore the neuropsychopharmacological and neurobiological factors relevant to diagnostic formulation.
Methods
We report the case of a 17-year-old male with a history of obsessive-compulsive disorder (OCD) and depressive disorder, requiring two consecutive psychiatric hospitalizations within a short interval. Clinical evolution, psychometric assessments, pharmacological treatment, laboratory findings, neuroimaging results, and treatment response were systematically analyzed, with emphasis on the temporal relationship between symptom changes and medication exposure. Results
During the initial hospitalization, the clinical picture was dominated by severe obsessive-compulsive symptomatology (Y-BOCS score: 28), characterized by intrusive thoughts of near-psychotic intensity, compulsive behaviors, marked anxiety, and significant functional impairment. Signs of depression and thoughts of suicide were observed. Still, they seemed to stem from the intense distress and difficulty in managing ongoing obsessive thoughts, rather than indicating a primary mood disorder.
The psychological evaluation (MACI) indicated a personality profile characterized by avoidant-depressive traits, emotional instability, identity confusion, and features of borderline personality, along with a notable risk of suicide.
Treatment with paroxetine, risperidone, and trihexyphenidyl resulted in only slight clinical improvement. During ongoing treatment with paroxetine, the clinical presentation shifted abruptly: manic symptomatology emerged suddenly, from one day to the next, without a prodromal phase. The patient developed psychomotor agitation, pressured speech, accelerated ideation, grandiosity, behavioral disinhibition, and heteroaggressivity, without persistent psychotic features.
Treatment was subsequently adjusted to olanzapine, amisulpride, and valproate, resulting in partial symptom control without full remission during hospitalization.
Brain MRI showed numerous small white-matter hyperintensities bilaterally in the fronto-parietal and temporal areas. These findings, while nonspecific, align with possible alterations in neural connectivity underlying affective regulation and emotional processing.
Conclusion
This example demonstrates the complexity of antidepressant-induced manic episodes in adolescents, especially those with severe obsessive-compulsive disorder.
The sudden emergence of manic symptoms while using an SSRI shows that the destabilization supports a pharmacologically mediated destabilization. The preponderance of suicidal and OCD symptoms, which stem from deep inner turmoil, calls into question rigorous categorization and confuses the diagnostic paradigm. If white matter anomalies are identified, an individual may be more sensitive to neurodevelopmental difficulties, which could lead to emotional dysregulation when taking medication.
These findings emphasize the need to include neurobiological elements, clinical history, and symptom priority in adolescent psychiatry. This has implications for designing safer pharmacological methods and for improving diagnostic accuracy in high-risk settings and clinically complex patients.
References
No references